Hail, Houston
- When
- September 3, 1:42 PM CST
- Where
- Houston County, 0.91 mi NW of Grapeland
- Measured
- 0.75 in hail
- Reported by
- Law Enforcement
- Coordinates
- 31.490, -95.480
Penny size hail was observed in Grapeland.
Severe thunderstorms developed in the mid afternoon hours across the far northern counties as an outflow boundary from earlier north Texas convection became active. Severe thunderstorms moved to the south and southwest across a very warm and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS HGX wrote it up.
Severe thunderstorms developed in the mid afternoon hours across the far northern counties as an outflow boundary from earlier north Texas convection became active. Severe thunderstorms moved to the south and southwest across a very warm and unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 3, 1:42 PM CST, 0 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 242 PM CDT THU SEP 3 2009 .UPDATE... QUICK UPDATE FOR CONVECTION DEVELOPING IN HOUSTON CO. && .DISCUSSION... DECIDED TO ISSUE A QUICK UPDATE BEFORE THE AFTERNOON FORECAST PACKAGE COMES OUT. SEVERE/STRONG STORMS DEVELOPING OVER E TX IN HOUSTON CO AND STETCH ALONG A CONVERGENT ZONE TOWARDS THE DFW METROPLEX. NAM12 AND WRF-ARW HAVE DONE A GOOD JOB SHOWING THIS DEVELOPMENT SO WILL UPDATE THE FORECAST BASED ON THEIR FORECAST TRENDS. STORMS WILL BE PULE SEVERE WITH DOWNBURST WINDS AND POSSIBLY SMALL HAIL TO PENNY SIZE. UPDATE OUT SOON. 39 && .PRELIMINARY POINT TEMPS/POPS... COLLEGE STATION (CLL) 73 94 72 90 71 / 50 40 40 40 30 HOUSTON (IAH) 73 93 72 88 71 / 20 40 40 50 30 GALVESTON (GLS) 77 90 76 87 76 / 10 30 30 40 20 && .HGX WATCHES/WARNINGS/ADVISORIES... TX...NONE. GM...NONE. && DISCUSSION...39
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 658 AM CDT THU SEP 3 2009 TXZ163-164-176>179-195-196-198-041300- BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-POLK-SAN JACINTO-TRINITY- WALKER- 658 AM CDT THU SEP 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS MOVING SOUTH FROM THE SOUTHERN PLAINS WILL POSSIBLY AFFECT THE AREA THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE FOR DAMAGING DOWNBURST WINDS OR LARGE HAIL FROM ISOLATED SEVERE STORMS...MAINLY BETWEEN THE MID AFTERNOON AND EARLY EVENING TIME PERIOD. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. GMZ330-335-350-355-370-375-TXZ197-199-200-210>214-226-227-235>238- 041300- AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON- GALVESTON BAY-HARRIS-JACKSON-LIBERTY-MATAGORDA-MATAGORDA BAY- MONTGOMERY-WALLER-WASHINGTON- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-WHARTON- 658 AM CDT THU SEP 3 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ISOLATED THUNDERSTORMS MAY WORK THEIR WAY SOUTHWARD INTO THE AREA BY LATE THIS AFTERNOON OR EARLY EVENING. THERE IS AN OUTSIDE CHANCE OF A STRONG STORM PRODUCING GUSTY WINDS OR SMALL HAIL... MAINLY OVER THE INLAND AREAS ALONG AND NORTH OF THE INTERSTATE 10 CORRIDOR. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE EACH DAY. HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The Shreveport radar (KSHV), 188 km away, was scanning. The volume nearest the first event began at 19:40 UTC.
8 thunderstorm wind, 4 hail. Local standard time, as filed.
Penny size hail was observed in Grapeland.
Nickel size hail was observed in Latexo.
Thunderstorm winds downed trees on Highway 21 approximately 6 miles southwest of Austonio.
Thunderstorm winds downed trees on Highway 21 between Midway and the Trinity River.
A severe thunderstorm produced half dollar size hail approximately 2 miles south of Highway 21.
A severe thunderstorm downed a tree at the intersection of FM 1486 and FM 149 just to the northwest of Richards.
A severe thunderstorm produced nickel size hail in Montgomery.
A modular home was shifted off its foundation. Numerous trees were downed.
Severe thunderstorm winds destroyed two barns near Plantersville.
A flagpole was knocked down by a severe thunderstorm at the intersection of the Westpark Tollway and Grand Parkway.
A severe thunderstorm damaged a metal shed roof and a fence.
A severe thunderstorm downed powerlines in Eagle Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, September 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 197265, 197266, 197267, 197269, 197270, 197272, 197271, 188355, 188357, 197273, 197277, 197276.